By Bridget LeRoy
It’s exhausting, trying to parse out the difference between addiction and dependence to people (including doctors) who think they are one and the same, but it’s a hill I would gladly die on.
In my world, dependence refers more to the physical than the psychological. It has a clinical ring to it; a weighty, scientific air. Diabetics are dependent on their insulin. They are not addicted to it.
Addiction, while more socially acceptable today than 25 years ago, still has a tinge, an aura. It has to do more with behavior and all things psychological than the pure physical symptoms that are the result of long-term medication use.
And I know what addiction is, because I was addicted to booze.
This is what addiction felt like to me: I craved alcohol. I wanted more, even when I had a drink in front of me. I hid how much I was drinking, because I knew it was too much, but I couldn’t stop. I needed more and more alcohol to get to the same level. I obsessed about how to get it when I didn’t have any. I got drunk on a regular basis and made bad decisions. And I woke up each day filled with remorse, shame, and humiliation, promising myself that I wouldn’t drink that day. And then I drank.
It’s been 25 years since I “put the plug in the jug.” And right around that time my doctor sent me to a psychiatrist to get a prescription for Klonopin to help with the worst of the ever-present anxiety that emerged when I took the heavy foot of alcohol off of my rampant emotions.
I didn’t know anything, except Klonopin helped me feel like me again. And it worked for a long time. I took it – this drug that shouldn’t be prescribed for longer than a few weeks – for 24 years.
This is what dependence felt like, to me: I never craved Klonopin. I never obsessed about it. I never used more than I was prescribed. I never got high from it or hid how much I was taking. And yet, if I missed a pill, my anxiety went through the roof. I would develop tingling in my limbs, cold sweats, insomnia, panic attacks. Taking my daily dose would make those symptoms disappear. So I took my vitamins in the morning, and my Klonopin at night.
And this knowledge about physical dependence on benzodiazepines has only recently been corroborated by the FDA.
Here is just a brief sample from the announcement that was released in September of 2020 (the italics are mine):
“Benzodiazepines can be an important treatment option for treating disorders for which these drugs are indicated….Physical dependence can occur when benzodiazepines are taken steadily for several days to weeks, even as prescribed. Stopping them abruptly or reducing the dosage too quickly can result in withdrawal reactions, including seizures, which can be life-threatening.”
“Patients who have been taking a benzodiazepine for weeks or months should not suddenly stop taking your benzodiazepine without first discussing a plan for gradually getting off the medicine with your health care professional. Stopping benzodiazepines abruptly or reducing the dosage too quickly can result in serious withdrawal reactions, including seizures, which can be life-threatening. Even when the benzodiazepine dosage is decreased gradually, you may experience withdrawal symptoms, such as abnormal involuntary movements, anxiety, blurred vision, memory problems, irritability, insomnia, muscle pain and stiffness, panic attacks, and tremors.”
I wish I had known all of this before I tapered too quickly in 2022. I started cutting my pill in half, then half again, and weaned myself off (with my doctor’s okay) over a six-week period. I experienced almost everything described in the paragraph above, including a seizure. I was updosed by my doctor and then started a protracted taper, taking seven months to cut down the amount to nothing.
Why did I stop? Early in 2022, I went as usual to get my prescription rewritten at the doctor’s office. It turned out my PCP was on vacation, and the doctor who was standing in, clearly a young hotshot physician, treated me like a damn dirty drug addict.
“How long have you been taking clonazepam?” she asked, and I could tell from her tone that it was a loaded question.
“Twenty-three years,” I replied.
Her eyes widened in shock. “But this isn’t supposed to be used for more than a month, at most!” she said.
That was the first time I had ever heard that. Ever. Did I need to plead my case to her to get my prescription refilled? This was super uncomfortable.
“But it’s my medication,” I said weakly.
She shook her head and sighed. “I don’t know,” she said. “I don’t feel comfortable prescribing you more than a 10-day dose.”
Was this a nightmare? I was gobsmacked.
“It’s not an opioid,” I countered quietly, feeling like a shameful child.
“No, but it can be abused and, frankly, I don’t know you,” she said tersely without looking at me.
I got 10 pills.
A week later, when my doctor returned from her vacation, she was enraged. But it got me thinking. What would happen if my doctor suddenly retired? Or if I switched insurance and had to go to a new practice chock full of Young Hotshots? What then? How often would I get treated like this? I was mortified.
At that time, I didn’t even know that stopping benzos too fast could do serious damage. I didn’t even know that was I was taking was called a benzodiazepine. I feel ashamed now that I didn’t do more research. And I certainly didn’t know about the hell I would go through when I tried to taper too quickly.
Addiction is a weighty word. As someone who’s been in a 12-step program for 25 years, I am very aware of what addiction looks like, what it feels like. Once a pickle, you can’t go back to being a cucumber.
I have now been benzo-free for five months. But the road to and through my physical dependence to clonazepam and the resultant hell of tapering and withdrawal could have been more tolerable if there had been more knowledge available to me. And I’ve made it my personal mission to gently school those who casually use the word “addiction” when referring to medication taken as prescribed to amend their language to “dependence.”
There is a difference.